Mathematical Research Letters

Volume 20 (2013)

Number 6

Talbot effect for the cubic non-linear Schröedinger equation on the torus

Pages: 1081 – 1090

DOI: http://dx.doi.org/10.4310/MRL.2013.v20.n6.a7

Authors

M. B. Erdogan (Department of Mathematics, University of Illinois, Urbana-Champaign, Il., U.S.A.)

N. Tzirakis (Department of Mathematics, University of Illinois, Urbana-Champaign, Il., U.S.A.)

Abstract

We study the evolution of the one dimensional periodic cubic Schrödinger equation (NLS) with bounded variation data. For the linear evolution, it is known that for irrational times the solution is a continuous, nowhere differentiable fractal-like curve. For rational times the solution is a linear combination of finitely many translates of the initial data. Such a dichotomy was first observed by Talbot in an optical experiment performed in 1836. In this paper, we prove that a similar phenomenon occurs in the case of the NLS equation.

Full Text (PDF format)